Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 287, NWS Indianapolis, IN

August 9, 2011Johnson County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 9, 2011, 7:32 PM EDT for Johnson County, Shelby County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 7:32 PM EDT (23:32 UTC)
Expired
Aug 9, 2011, 8:15 PM EDT
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Johnson County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 30 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:28 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS53 KIND 092332
SVRIND
INC081-145-100015-
/O.NEW.KIND.SV.W.0287.110809T2332Z-110810T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN CENTRAL INDIANA...
  WEST CENTRAL SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 815 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF GREENWOOD...OR 13 MILES SOUTHEAST OF INDIANAPOLIS...AND
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOGGSTOWN AND FAIRLAND AROUND 740 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 92 AND 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3950 8601 3963 8610 3964 8596 3965 8595
      3965 8594 3955 8578
TIME...MOT...LOC 2332Z 317DEG 30KT 3960 8596
WIND...HAIL 60MPH 1.75IN

$$

77/TDUD
2 follow-up statements
402 
WWUS53 KIND 092343
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 PM EDT TUE AUG 9 2011

INC081-145-100015-
/O.CON.KIND.SV.W.0287.000000T0000Z-110810T0015Z/
JOHNSON-SHELBY-
743 PM EDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
JOHNSON AND WEST CENTRAL SHELBY COUNTIES UNTIL 815 PM EDT...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF SHELBYVILLE...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL JOHNSON AND WEST CENTRAL SHELBY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3960 8599 3961 8595 3962 8593 3962 8590
      3955 8578 3950 8601
TIME...MOT...LOC 2343Z 316DEG 28KT 3953 8589
WIND...HAIL 60MPH 1.75IN

$$

77/TDUD
486 
WWUS53 KIND 092353
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT TUE AUG 9 2011

INC081-100002-
/O.CAN.KIND.SV.W.0287.000000T0000Z-110810T0015Z/
JOHNSON-
753 PM EDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOHNSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3955 8578 3951 8595 3953 8595 3955 8596
      3956 8593 3957 8583
TIME...MOT...LOC 2352Z 317DEG 23KT 3949 8588

$$

INC145-100015-
/O.CON.KIND.SV.W.0287.000000T0000Z-110810T0015Z/
SHELBY-
753 PM EDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
SHELBY COUNTY UNTIL 815 PM EDT...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
WEST OF SHELBYVILLE...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3955 8578 3951 8595 3953 8595 3955 8596
      3956 8593 3957 8583
TIME...MOT...LOC 2352Z 317DEG 23KT 3949 8588
WIND...HAIL 60MPH 1.75IN

$$

77/TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:55 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 9, 6:55 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT TUE AUG 9 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

A COLD FRONT CURRENTLY JUST TO OUR NORTHWEST WILL PASS THROUGH THE
AREA OVERNIGHT. THIS WILL BRING ONE LAST CHANCE OF THUNDERSTORMS
TO THE AREA LATE THIS AFTERNOON AND THIS EVENING...BEFORE DRY
WEATHER RESUMES THROUGH LATE IN THE WEEK AS HIGH PRESSURE BUILDS
INTO THE AREA. ANOTHER UPPER DISTURBANCE AND ASSOCIATED SURFACE
BOUNDARY WILL PUSH THROUGH THE AREA DURING THE FIRST PART OF THE
WEEKEND...FOLLOWED BY ANOTHER BROAD AREA OF HIGH PRESSURE EARLY
NEXT WEEK. TEMPERATURES WILL GENERALLY BE AT OR BELOW CLIMATOLOGY
THROUGH THE REMAINDER OF THE 7 DAY FORECAST PERIOD IN NORTHWEST
FLOW ALOFT.

&&

.NEAR TERM /TONIGHT/...

FOCUS IS ON THUNDERSTORM CHANCES. GUIDANCE IS SIMILAR AND A BLEND
WILL SUFFICE.

COLD FRONT IS JUST AT OUR NORTHWEST CORNER AT THE MOMENT...AND
THIS WILL SWEEP THROUGH THE AREA THIS EVENING AND OVERNIGHT.
VISIBLE SATELLITE INDICATES AN AXIS OF CUMULUS DEVELOPMENT ALONG
THE BOUNDARY...AND EXPECT THAT A BROKEN LINE OF THUNDERSTORMS WILL
CONTINUE TO DEVELOP TO THE SOUTHWEST FROM NORTHERN INDIANA LATE
THIS AFTERNOON AND PUSH SOUTH/SOUTHEAST THIS EVENING. WILL CARRY
SLIGHT CHANCE/CHANCE POPS FOR THE FIRST FEW HOURS OF THE TONIGHT
PERIOD ACROSS THE CENTRAL AND SOUTHEAST...BUT EXPECT MOST OF THE
NIGHT WILL BE DRY AS INSTABILITY WANES AND CONVECTION DIES OFF
EARLY IN THE NIGHT.

ON TEMPS...MAV LOOKS GOOD GIVEN UPSTREAM TEMPS LAST NIGHT AND
ANTICIPATED 850 TEMPS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

FOCUS IS ON TEMPS. GUIDANCE REMAINS SIMILAR AND A BLEND IS SUFFICIENT.

HIGH PRESSURE AT THE SURFACE WILL CHARACTERIZE THE REMAINDER OF
THE SHORT TERM...THUS DRY WEATHER ANTICIPATED. MAY BE AMPLE
STRATOCUMULUS DEVELOPMENT TOMORROW UNDER CYCLONIC FLOW...BEYOND
THIS JUST SOME MID AND HIGH CLOUDS OCCASIONALLY.

ON TEMPS...GUIDANCE APPEARS TO CONTINUE A BIT OF A COOL
BIAS...WHICH IS TO BE EXPECTED GIVEN THE DRY GROUND. HAVE BUMPED
MAXES AND MINS UP A BIT EACH PERIOD.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

THE EARLY PART OF THE EXTENDED FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT WILL BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS AS
AN UPPER LOW AND COLD FRONT PUSH THROUGH THE AREA. BROAD HIGH
PRESSURE AT THE SURFACE AND NORTHWEST FLOW ALOFT WILL CHARACTERIZE
THE REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR TO JUST
BELOW CLIMATOLOGY UNTIL LATE IN THE LONG TERM...AND QUIET
CONDITIONS.

&&

.AVIATION /DISCUSSION FOR 100000Z TAF ISSUANCE/...

THUNDERSTORM CLUSTER SHOULD MOVE ACROSS KIND BETWEEN 23-24Z AND
THEN WE MAY ONLY HAVE SOME LINGERING RAIN SHOWERS UNTIL 01Z. WILL
START OFF THE TAF PERIOD WITH VFR FOR ALL SITES...EXCEPT FOR BMG
WHERE THUNDERSTORMS HAVE YET TO MOVE THROUGH. ALSO MAY TEMPO IN
SOME MFVR -SHRA FOR KIND FOR THE FIRST HOUR. EXPECT ONLY ISOLATED
ACTIVITY BEHIND THIS AS ENVIRONMENT SHOULD BE WORKED OVER AND THEN
THE FRONT WILL SLIP ACROSS THE REST OF THE AREA THROUGH THIS
EVENING. (CURRENTLY JUST APPROACHING KLAF.)

STORM THREAT DIMINISHES EARLY THIS EVENING WITH WINDS VEERING TO
A W/NW DIRECTION. LEFTOVER SHALLOW MOISTURE MAY ONCE AGAIN
MANIFEST ITSELF IN EITHER VISIBILITY OR CEILING RESTRICTIONS
TOWARDS DAYBREAK WEDNESDAY. ANY LOW STRATUS AND/OR FOG WILL SLOWLY
MIX OUT WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE OHIO VALLEY.
CONVECTIVE TEMPS IN THE MID AND UPPER 70S COMBINED WITH COLD
ADVECTION WILL SUPPORT A HEALTHY CU FIELD BY EARLY WEDNESDAY
AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...SMF
Hazardous weather outlook, Aug 9, 4:03 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EDT TUE AUG 9 2011

INZ021-028>031-035>049-051>057-060>065-067>072-101430-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
403 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WINDS...HAIL...BRIEF HEAVY
RAIN AND DEADLY CLOUD TO GROUND LIGHTNING ALL LIKELY.
THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 5 PM AND 10 PM...WITH THE
GREATEST COVERAGE EXPECTED TO BE ALONG AND TO THE NORTHEAST OF
INTERSTATE 74.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. IT IS TOO
EARLY TO TELL IF ANY OF THE STORMS COULD BE SEVERE.
HOWEVER...GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY CLOUD TO
GROUND LIGHTNING CAN HAPPEN WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN/SMF

In the hours before

Local storm report, Aug 9, 7:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
713 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             1 N CLERMONT            39.83N 86.32W
08/09/2011  E0.75 INCH       MARION             IN   TRAINED SPOTTER

&&

AHOMANN
Local storm report, Aug 9, 7:14 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
714 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             BROWNSBURG              39.84N 86.39W
08/09/2011  M1.00 INCH       HENDRICKS          IN   AMATEUR RADIO

&&

AHOMANN
Local storm report, Aug 9, 7:17 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             3 E AVON                39.76N 86.33W
08/09/2011  E0.50 INCH       HENDRICKS          IN   AMATEUR RADIO

            AT US 36 AND RACEWAY RD.

&&

AHOMANN
Local storm report, Aug 9, 7:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
721 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     3 S ADVANCE             39.95N 86.62W
08/09/2011                   BOONE              IN   TRAINED SPOTTER

            POWER LINES DOWN AT 9967 WEST AND 600 SOUTH. TIME
            ESTIMATED.

&&

BHH
Local storm report, Aug 9, 7:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     INDIANAPOLIS INT'L AIRP 39.72N 86.29W
08/09/2011  M58 MPH          MARION             IN   ASOS

&&

BHH
Local storm report, Aug 9, 7:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             7 SE INDIANAPOLIS       39.70N 86.05W
08/09/2011  U0.75 INCH       MARION             IN   NWS EMPLOYEE

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:02 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren28 min
Aug 8, 8:33 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe27 min
Aug 8, 8:59 PM EDTSevere Thunderstorm WarningINDClinton, Tippecanoe31 min
Aug 8, 9:03 PM EDTSevere Thunderstorm WarningINDHoward32 min
Aug 8, 9:33 PM EDTSpecial Weather StatementINDTipton42 min
Aug 9, 5:46 PM EDTSpecial Weather StatementINDMontgomery44 min
Aug 9, 6:08 PM EDTSpecial Weather StatementINDBoone37 min
Aug 9, 6:19 PM EDTSevere Thunderstorm WarningINDBoone41 min
Aug 9, 6:38 PM EDTSevere Thunderstorm WarningINDHendricks37 min
Aug 9, 7:08 PM EDTSevere Thunderstorm WarningINDMarion37 min
Aug 9, 7:59 PM EDTTornado WarningINDShelby31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.